MAUDE Adverse Event Report: SMITH & NEPHEW, INC. META RETRO FEM NAIL 11.5 X 40; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. META RETRO FEM NAIL 11.5 X 40; NAIL, FIXATION, BONE
Model Number 71653240
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Inflammation (1932); Pain (1994)
Date of Event 08/23/2017
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient suffered from inflammatory reaction around the devices after having a fracture fixation surgery of the left femur using the trigen retrograde femoral nail system.The patient underwent an unplanned hardware removal on (b)(6) 2017.The patient achieved union at 27 weeks after the primary surgery.This incident was noticed in a retrospective post-market clinical follow up activity (pmcf) where anonymized data summarizing outcomes were gathered; therefore, additional information is not known, and it is not possible to collect it.We do not have the opportunity to identify individual hcps and revisit negative feedback to retrieve further information.
 
Additional Manufacturer Narrative
Internal reference number: (b)(4).This complaint was opened by smith+nephew to document a patient complication identified through a review of clinical evidence from a post market clinical follow up activity sponsored by smith and nephew.The reported issue(s) relate to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that the patient underwent a fixation surgery on (b)(6) 2016 after the patient sustaining a motor vehicle accident.The indication for this fixation surgery was a left distal tibia fracture, left closed distal femur fracture and left open segmental tibia fracture.The procedures performed were treatment of left tibia shaft fracture with intramedullary device, open treatment of distal tibia intra-articular fracture with fixation of tibia only, manual application of stress performed by physician or other qualified health care professional for joint radiography, left ankle, retrograde nailing of left femur, and irrigation and debridement of skin, subcutaneous tissue, muscle and bone of open left tibia fracture.During this surgery an unspecified plating system from smith and nephew was implanted, as well as a trigen femoral nailing system and a trigen tibial nailing system.The patient suffered from inflammatory reaction around the devices after having the primary surgery and underwent an unplanned hardware removal on (b)(6) 2017.The patient achieved union at 27 weeks after the primary surgery.This incident was noticed in a retrospective post-market clinical follow up activity (pmcf) where anonymized data summarizing outcomes were gathered; therefore, additional information is not known, and it is not possible to collect it.We do not have the opportunity to identify individual hcps and revisit negative feedback to retrieve further information.
 
Additional Manufacturer Narrative
H10.Additional information request: b5, d4, d10, h4.H11.Corrected information in h6 (health effect - impact code).
 
Additional Manufacturer Narrative
H3 ,h6: given the nature of the alleged incident, the devices could not be returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that based on the information provided, an inflammatory reaction was the contributing factor to the reported unplanned hardware removal.We cannot confirm whether there was a hardware malfunction as the removal was post-union.The patient was impacted by cellulitis, and the device explantation.Since it was reported that the patient achieved union at 27 weeks after the primary surgery, no further clinical/medical assessment is required at this time.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed a similar event for the listed batches, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for intramedullary nail system revealed that irritational injury of soft tissues and tissue reactions which include macrophage and foreign body reactions adjacent to implants have been identified as possible adverse effects.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, joint tightness, patient condition or postoperative care.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
META RETRO FEM NAIL 11.5 X 40
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16010542
Report Number1020279-2022-04977
Device Sequence Number6570411
Product Code JDS
UDI-Device Identifier03596010548450
UDI-Public03596010548450
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K051557
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2017
Reporter Type Manufacturer
Report Source Other,Study,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/05/2026
Device Model Number71653240
Device Catalogue Number71653240
Device Lot Number16DM05112
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/15/2022
Supplement Date Received by Manufacturer08/22/2024
10/02/2024
Initial Report FDA Received Date12/19/2022
Supplement Report FDA Received Date08/24/2024
10/02/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/07/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71645032 / 16DM06790; 71645032 / 16DM06791; 71645035 / 16JM17085; 71645042 / 16KM04311; 71645060 / 16GM12698
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age57 YR
Patient SexMale